People with Alzheimer and other forms of dementia can get particularly anxious in the evening due to Sundowning.
Understanding Sundowning syndrome
If any of your elderly family members have Alzheimer you may have noticed that they get particularly anxious towards the end of the day or wake up confused in the night. This is something called Sundowning.
‘Sundowning’ or ‘Sundowners Syndrome’ is one of the side effects of dementia. The exact cause of sundowning is unknown but doctors believe it’s a symptom of the diseases’ effect on the brain which causes increased delirium at nightfall and in some people sleeping problem at night.
The contributing factors
20% of people with Alzheimer’s suffer from sundowning. One of the first steps in caring for someone with sundowning is to identify the symptoms, these include:
- Reaction to the low light.
- Mental or physical tiredness at the end of the day.
- Disorder of the body’s internal function.
- Unable to differentiate between dreams and reality.
Helping your loved ones to cope
There are a number of things you can do to help your relative cope and lessen the effects of sundowning.
- If they become anxious first calm yourself and reassure them. Holding their hand has a soothing effect on them.
- Brightly light their room in the evening.
- Playing soft music can often have relaxed and relief effect on them. Excessive noise should be avoided as this will have the opposite effect.
- Draw the curtains so that they don’t see the sky change from day to night.
- Encourage them to avoid napping and be more active during the day- this will reduce insomnia.
- Keep them occupied with calm activities such as arts and crafts or folding laundry.
- To provide reassurance and a feeling of familiarity, set a routine for the evening hours.
- Install safety locks and devices to ensure that they do not wake up and wander outside the night.
TALK TO A DOCTOR
If your loved one is suffering from sundowning it’s always advisable to take the help of a doctor, as other medical conditions such as bladder or incontinence problems can worsen the condition of the patient and make it difficult to sleep.